Hail, Scotts Bluff
- When
- March 31, 6:05 PM MST to 6:20 PM MST
- Where
- Scotts Bluff County, 2 mi WNW of Scottsbluff
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.881, -103.706
Hail up to three-quarters of an inch fell for 15 minutes.
A strong early season thunderstorm developed near Scottsbluff with sub-severe hail up to nickel-sized early in the evening on the 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong early season thunderstorm developed near Scottsbluff with sub-severe hail up to nickel-sized early in the evening on the 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 31, 4:33 PM MST, 1 hour 32 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Cheyenne WY
533 PM MDT Sun Mar 31 2024
.KEY MESSAGES...
- Another round of snow is expected to develop this evening and
continue overnight. Winter Weather Advisories have been issued
for Converse, Niobrara, north Sioux, Dawes, and Box Butte
Counties. Here, 2 to 4 inches of snow is expected with locally
higher amounts along the Pine Ridge possible. Snow will taper
off Monday.
- Warmer and drier temperatures are expected Tuesday through the
end of the work week.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 250 PM MDT Sun Mar 31 2024
A bit of an uncertain forecast this evening and into Monday as a
semi-disorganized system brings another round of potentially
accumulating snow to the area. Based on the 18Z surface analysis, it
appears lee cyclogenesis has occurred based on the presence of
a surface low in east-central Colorado. The GFS aligns most
closely in location and timing of the surface low, therefore,
based much of the synoptic analysis on the GFS. While the
surface low is in Colorado, a 500 mb low will drift across
Wyoming tonight and into the day Monday. The ever so slightly
northwest to southeast propagation of the upper-level low will
push the surface low into east-central/southwest Kansas. GEFS
cluster analysis is pretty confident in the surface low
placement into Kansas through tonight. Surface low placement
becomes more uncertain headed into the day Monday. Regardless,
the cluster analysis either places the low in eastern Kansas or
the Oklahoma panhandle, both of which would not be conducive
locations for heavy precipitation across the CWA. On top of
this, this is a progressive system, so the window for
precipitation is relatively short-lived.
Currently, radar is lighting up with some light showers across the
area. A few observations sites are also reporting light rain and
even some thunder! Across much of the CWA, there are non-zero CAPE
values so a brief thunderstorm and/or a few rumbles of thunder
cannot be ruled out this afternoon and into the evening.
Showers and precipitation will become more numerous as the day
progresses due to the surface low strengthening. Hi-res guidance
shows widespread precipitation for areas east of the Laramie
Range this evening. One of the biggest challenges with this
forecast will be when rain transitions to snow as this will
largely determine total snowfall amounts. Substantial clearing
across much of the plains has allowed temperatures to warm into
the 50s. Areas further north have stayed in cloud cover with
temperatures in the 30s. These areas will likely see a rapid
transition to snow and higher totals. Areas further south may
not see a transition to snow until later tonight. Although there
is still uncertainty with precipitation types, there is high
confidence that the heaviest precipitation will occur this
evening and overnight.
With this forecast package, went ahead and issued Winter Weather
Advisories for Converse, Niobrara, North Sioux, Dawes, and Box Butte
Counties. Currently, confidence is fairly high in these locations
seeing the highest snowfall totals. Have the Wyoming counties
starting at 6 PM tonight as these colder locations will likely see a
quicker transition to snow. Snow in these locations will likely wrap
up by morning hours Monday, so have the Advisory in effect until 9
AM Monday. Snowfall amounts in these counties will likely be between
2 and 4 inches with locally higher amounts up to 6 inches possible.
With anticipating a later change over to snow for the Nebraska
counties, the Advisories start at 9 PM this evening and continue
through 3 PM Monday to account for any potential lingering snow
showers. Accumulations also will likely be in that 2 to 4 inch range
with locally higher amounts possible, especially along the Pine
Ridge.
Snow will taper off during the day Monday, leading to a chilly,
below average day. Luckily, by Tuesday, the upper-level trough
responsible for the snow will have pushed far enough to the east,
allowing for a ridge to build in its place. This will lead to a
sunny day with temperatures warming up to average for early
April.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 250 PM MDT Sun Mar 31 2024
All models in excellent agreement for mid to late week, showing
a high amplitude upper level ridge moving east into the Front
Range, and the high plains, on Wednesday and remaining over the
area through Friday. This ridge was result in a quick warming
trend over the area, with high temperatures likely returning to
the 60s and 70s across all of southeast Wyoming and western
Nebraska. Friday looks like the warmest day of the week as 700mb
temperatures climb to 6c to 8c during the day under south to
southwest flow aloft. Kept temperatures around 15 degrees above
normal during the day, but kept them slightly below consensus
guidance due to the possibility of mid to high cloud cover well
ahead of the next Pacific storm system. Kept POP near zero as
daytime convection appears unlikely due to the lack of moisture
and strong subsidence aloft.
The next Pacific storm system is forecast to push onshore
Thursday and early Friday, likely taking it's time moving across
the Great Basin Region before it moves towards the Front Range
and adjacent high plains for next weekend. As with most systems
this spring/late winter, models are favoring the southern branch
of the jet stream with a potential surface storm developing
across eastern Colorado/western Nebraska/northwest Kansas as it
stalls across the high plains. Like the others before it, will
have to monitor this system closely over the next few days for
potential winter impacts...especially across southeast Wyoming
since it may be a tad too warm for accumulating snow across
western Nebraska. However, this may change. Trended POP/Weather
forecast towards CONSALL since the NBM is way too high early in
the period (Friday night/Sat) and too low late (Sat
Night/Sunday). With some disagreements on timing/onset and a
notable dry slot lifting north across the region on a few model
runs, decided to lower max temperatures slowly through the
weekend and keep them close to average, or slightly below
average, for now.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 529 PM MDT Sun Mar 31 2024
Forecast remains tricky this afternoon across southeast Wyoming
and Nebraska Panhandle. Continued to use LAMP and HRRR guidance
on timing of lifting and bringing back in IFR and LIFR
conditions. Short term guidance showing a band of rain and snow
dropping forming along the central Laramie Range and expanding
east through southeast into the Panhandle after 03Z or so.
Expect IFR/LIFR conditions with these bands as they move through
each airport.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 9 AM MDT Monday for WYZ101-102.
Winter Storm Warning until 6 PM MDT this evening for WYZ112-
114.
NE...Winter Weather Advisory from 9 PM this evening to 3 PM MDT
Monday for NEZ002-003-095.
&&
SHORT TERM...SF
LONG TERM...TJT
AVIATION...GCCHazardous Weather Outlook National Weather Service Cheyenne WY 222 PM MDT Sun Mar 31 2024 NEZ019>021-054-055-096-WYZ103>119-012030- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County-Southern Sioux County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 222 PM MDT Sun Mar 31 2024 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered rain and snow showers will develop this afternoon and continue overnight. Some light snow accumulations are possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Some lingering showers possible throughout the day Monday. Warmer and drier conditions expected through the end of the week. .Spotter information statement... Spotters are encouraged to report snowfall totals to the NWS. NEZ002-003-095-WYZ101-102-012030- Dawes County-Box Butte County-Northern Sioux County- Converse County Lower Elevations-Niobrara County- 222 PM MDT Sun Mar 31 2024 This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered rain and snow showers will develop this afternoon and transition to snow this evening. Precipitation will also become more widespread tonight with light to moderate snow at times. Accumulations are likely. Please refer to the Winter Weather Advisories in place for more details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Some lingering showers possible throughout the day Monday. Warmer and drier conditions expected through the end of the week. .Spotter information statement... Spotters are encouraged to report snowfall totals to the NWS.
Special Weather Statement
National Weather Service Cheyenne WY
518 PM MDT Sun Mar 31 2024
WYZ108-312345-
Goshen County WY-
518 PM MDT Sun Mar 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GOSHEN COUNTY THROUGH
545 PM MDT...
At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hawk Springs, or 20 miles southwest of Torrington,
moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Torrington, La Grange, Yoder, Huntley, Hawk Springs Campground, Hawk
Springs Recreation Area, Veteran, and Hawk Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4165 10447 4188 10459 4208 10412 4186 10405
4164 10405
TIME...MOT...LOC 2317Z 249DEG 34KT 4182 10440
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NatoliPreliminary Local Storm Report
National Weather Service Cheyenne WY
540 PM MDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Hail 4 W Hawk Springs 41.79N 104.34W
03/31/2024 M0.70 Inch Goshen WY Trained Spotter
Peas to dime sized hail. 40-45 mph gusts
estimated.
&&
GCCSpecial Weather Statement
National Weather Service Cheyenne WY
547 PM MDT Sun Mar 31 2024
NEZ019-WYZ108-010030-
Scotts Bluff NE-Goshen County WY-
547 PM MDT Sun Mar 31 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SCOTTS BLUFF...
NORTHWESTERN BANNER AND SOUTHEASTERN GOSHEN COUNTIES THROUGH 630 PM
MDT...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs Recreation Area, or 19 miles south of Torrington, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morrill, Lyman, Hawk Springs Campground, Hubbard Hill, Stegall, Hawk
Springs Recreation Area, and Hawk Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4188 10429 4199 10386 4170 10377 4170 10405
4169 10406 4169 10426
TIME...MOT...LOC 2347Z 255DEG 24KT 4179 10415
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NatoliSpecial Weather Statement
National Weather Service Cheyenne WY
631 PM MDT Sun Mar 31 2024
NEZ019-096-WYZ108-010115-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
631 PM MDT Sun Mar 31 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SCOTTS BLUFF...SOUTH
CENTRAL SIOUX AND SOUTHEASTERN GOSHEN COUNTIES THROUGH 715 PM MDT...
At 631 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stegall, or 12 miles west of Scottsbluff, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Lyman, Hubbard
Hill, Stegall, Scottsbluff Airport, Scotts Bluff National Monument,
and Lake Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4177 10389 4192 10406 4200 10401 4214 10380
4185 10344
TIME...MOT...LOC 0031Z 232DEG 19KT 4189 10390
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NatoliThe Cheyenne radar (KCYS), 122 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
4 hail. Local standard time, as filed.
Hail up to three-quarters of an inch fell for 15 minutes.
Received report via mPING.
Received report from KNEB radio station manager.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162817, 1162814, 1162815, 1162816.